Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Albany, NY

June 5, 2020Albany County, Rensselaer County, Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2020, 3:18 PM EDT for Albany County, Rensselaer County, Schenectady County, New York. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 3:18 PM EDT (19:18 UTC)
Expired
Jun 5, 2020, 4:15 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, NY, Rensselaer County, NY, Schenectady County, NY

The radar

The Albany radar (KENX), 15 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:24 PM EDTHAIL 1Altamont, NY
Jun 5, 3:25 PM EDTHAIL 11 E Altamont, NY
Jun 5, 3:58 PM EDTTSTM WND DMG1 W Delmar, NYWIRES DOWN. PART OF TREE LEANING ON HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS51 KALY 051918
SVRALY
NYC001-083-093-052015-
/O.NEW.KALY.SV.W.0040.200605T1918Z-200605T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
318 PM EDT Fri Jun 5 2020

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southeastern Schenectady County in east central New York...
  Central Albany County in east central New York...
  Southwestern Rensselaer County in east central New York...

* Until 415 PM EDT.

* At 318 PM EDT, a severe thunderstorm was located over Altamont, or
  near Rotterdam, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albany, Troy, Rotterdam, East Greenbush, Watervliet, Rensselaer,
  Colonie, Delmar, Guilderland, Menands, Voorheesville, Altamont,
  Castleton-On-Hudson, Loudonville, West Sand Lake, Wyantskill, Feura
  Bush, Wynantskill, North Greenbush and New Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4265 7414 4279 7407 4271 7356 4249 7363
TIME...MOT...LOC 1918Z 289DEG 18KT 4271 7401 

HAIL...1.00IN
WIND...60MPH
 
$$

Frugis
2 follow-up statements
565 
WWUS51 KALY 051943
SVSALY

Severe Weather Statement
National Weather Service Albany NY
343 PM EDT Fri Jun 5 2020

NYC093-051952-
/O.CAN.KALY.SV.W.0040.000000T0000Z-200605T2015Z/
Schenectady NY-
343 PM EDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCHENECTADY
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4264 7402 4276 7392 4271 7356 4249 7363
TIME...MOT...LOC 1942Z 289DEG 17KT 4267 7388 

$$

NYC001-083-052015-
/O.CON.KALY.SV.W.0040.000000T0000Z-200605T2015Z/
Albany NY-Rensselaer NY-
343 PM EDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN ALBANY AND SOUTHWESTERN RENSSELAER COUNTIES...

At 342 PM EDT, a severe thunderstorm was located over Guilderland, or
near Delmar, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Albany around 350 PM EDT.
  Delmar and Loudonville around 355 PM EDT.
  Watervliet, Rensselaer and Menands around 405 PM EDT.
  Castleton-On-Hudson around 410 PM EDT.
  East Greenbush and Wyantskill around 415 PM EDT.
  West Sand Lake around 425 PM EDT.

Other locations impacted by this severe thunderstorm include South
Troy, East Schodack, Shakers, Bleecker Stadium, Brookview,
Slingerlands, Meadowdale, Normansville, Albia and West Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 7402 4276 7392 4271 7356 4249 7363
TIME...MOT...LOC 1942Z 289DEG 17KT 4267 7388 

HAIL...1.00IN
WIND...60MPH
 
$$

DBT
483 
WWUS51 KALY 052011
SVSALY

Severe Weather Statement
National Weather Service Albany NY
411 PM EDT Fri Jun 5 2020

NYC001-083-052020-
/O.EXP.KALY.SV.W.0040.000000T0000Z-200605T2015Z/
Albany NY-Rensselaer NY-
411 PM EDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4264 7402 4276 7392 4271 7356 4249 7363
TIME...MOT...LOC 2010Z 289DEG 18KT 4263 7371 

$$

DBT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:29 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 5, 1:29 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
129 PM EDT Fri Jun 5 2020

.SYNOPSIS...
Warm and humid with isolated to scattered showers and
thunderstorms this afternoon and evening. A cold front
approaching from the Great Lakes will bring additional scattered
showers and thunderstorms late tonight into Saturday morning.
High pressure will then bring cooler and much less humid
conditions for Sunday through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 115 PM, Warm and humid today with dew points mainly in
the 60s across the area. Isolated convection has begun to
initiate mainly in the vicinity and north of I-90 where there
has been more sunshine. No lightning has been detected yet.
Have instability and shear has increased with the SPC
mesoanalysis indicating 0-6km effective bulk shear of 40 knots
when storms are firing and lower values to the south. PWATs
range from 1 to 1.5 inches with the higher values south and east
of Capital District so heavy downpours expected. Any stronger
thunderstorms are expected to remain to our south. We are
outlooked for general thunderstorms by the Storm Prediction
Center.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Tonight, other than isolated evening showers/thunderstorms
mainly across the mid Hudson Valley and NW CT, a general lull in
convection is expected due to limited forcing. However, after
midnight and especially closer to daybreak, a cold front and
upper level height falls will approach from the west. Will have
to watch for any upstream convection across the Great
Lakes/southern Ontario which occurs this evening, which could
potentially reach into at least the southern Adirondacks and
Mohawk Valley region after midnight. 0-6 km shear increases
during this time period ahead of the approaching mid/upper level
trough to 40-50 KT across northwest areas, so should any deeper
convection occur, will have to watch for strong wind potential.
For now, SPC has region within general thunderstorm category
with expectation for diurnal minimum in instability to limit
convective potential. Otherwise, warm and muggy overnight, with
lows mainly in the 60s, although some portions of the Hudson
River Valley could remain closer to, or slightly above 70.

Saturday, aforementioned cold front should be across the SW
Adirondacks/Mohawk Valley around or shortly after sunrise, and
continuing to track E/SE. Some lingering showers/isolated
thunderstorms may be ongoing with or ahead of the front. As the
front continues tracking east/southeast into the mid Hudson
Valley, Berkshires and southern VT during the mid to late
morning hours, SB CAPES may rise to 1000 J/kg or greater, along
with 0-6 km shear of at least 30-40 KT. Scattered thunderstorms
should develop in these areas, and again, will have to watch for
any strong wind potential with deeper convection. Behind the
front, becoming mostly sunny and breezy (west/northwest winds
possibly reaching 25-35 mph at times), with temps reaching the
mid 70s to lower/mid 80s, along with lowering dewpoints.
However, a secondary cold front and additional cooling aloft
with the approach of the main trough could allow additional
scattered showers/isolated thunderstorms across the southern
Adirondacks, southern VT and upper Hudson Valley later in the
afternoon through Saturday evening.

Saturday night-Sunday night, main upper level trough/cold pool
passes across the region Saturday night into Sunday morning.
Enough low level instability could allow for isolated/scattered
showers to persist across portions of the Mohawk Valley and
southern Adirondacks during this time. Lows Saturday night in
the 40s across northern areas, and 50s central and south. Some
brief showers could occur Sunday morning across the Capital
Region and mid Hudson Valley east into the Berkshires/NW CT and
southern VT. Improving conditions for Sunday afternoon, with
highs in the 60s for the mountains, and lower/mid 70s in
valleys.

Clear and chilly for Sunday night, with lows in the mid 40s to
lower 50s, except for some 30s across portions of the SW
Adirondacks.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Big bubble, no trouble through mid week as an anomalously strong
upper ridge remains in control of our sensible weather. Seasonable
temperatures on Monday will warm to the mid and upper 80s for
Tuesday and Wednesday. Skies will be mostly sunny each day. Because
we are near the longest days of the year, there will be limited time
for temperatures to cool off each night, with lows in the 50s to low
60s each night.

As we move into Thursday, the sensible weather becomes a bit more
uncertain. Both global models track the remnants of Cristobal into
Ontario (by Wednesday night) as it gets absorbed into the upper
level trough. At the surface, a frontal boundary extends from
Ontario, southward towards the Gulf coast. Additionally, ridging
strengthens across the central CONUS. This ridge continues to
strengthen and push northward into Canada, and should be the
deciding factor as to how the upper trough over Canada evolves and
moves east. Models do remain consistent bringing a series of frontal
boundaries through our forecast area. The first of which will track
through Thursday night into Friday with a decent slug of moisture
connected to the Gulf. The second frontal boundary passage will
likely pass through sometime Saturday morning with drier air
filtering in behind it. This will result in scattered showers
Thursday night through the day Saturday. Temperatures Thursday and
Friday will be closer to normal with highs in the 70s to low
80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Flying conditions have mainly be VFR early this afternoon,
although some periods of lower stratus have been occasionally
allowing for MVFR cigs at KPSF. Will generally anticipated VFR
conditions through the rest of the day. There have been some
scattered showers developing and it's possible that a stray
brief shower or even a t-storm passes over a terminal through
this evening. However coverage will be rather low and brief in
duration so will only address with a VCSH for now. South to
southwest winds will be 5 to 10 kts.

Overnight, any showers or t-storms will dissipate allowing for
VFR conditions with just some patchy lingering mid level clouds.
It will remain rather muggy, so some MVFR/IFR fog and low
stratus may develop by late in the night, mainly for KPSF/KGFL.
After sunrise, any fog/low stratus looks to quickly dissipate.

The front will pass through early in the day on Saturday. This
will allow southerly winds to become westerly by the mid to late
morning hours and increase to 10 to 15 kts. Some sct-bkn cigs at
5-8 kft will slowly lower in coverage through the day with VFR
conditions.

Outlook...

Saturday Night: Low Operational Impact. Isolated SHRA...TSRA.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Warmer and more humid today with isolated to scattered showers
and thunderstorms, especially south and east of Albany. A cold
front will bring additional scattered showers/thunderstorms late
tonight into Saturday morning, with breezy conditions developing
in the wake of the front Saturday afternoon. High pressure will
bring fair weather for Sunday afternoon through early next week.

&&

.HYDROLOGY...
Scattered showers and isolated thunderstorms are expected today
through Saturday morning, as a warm front initially lifts
northward, followed by a cold frontal passage Saturday morning.
Although widespread heavy rain is not expected, locally heavy
downpours within showers/thunderstorms could produce ponding of
water on roadways and in low lying areas given PWAT's of around
1.5 inches.

Mainly dry weather is then expected Sunday through early next
week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/KL
NEAR TERM...IAA/KL
SHORT TERM...KL
LONG TERM...JLV
AVIATION...Frugis
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Jun 5, 4:36 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
436 AM EDT Fri Jun 5 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
436 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Isolated, non severe thunderstorms are possible today and tonight.
Otherwise, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible Saturday, mainly in the morning
across for areas south and east of the Capital Region of New York
including western New England. Otherwise, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 3:13 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
313 PM EDT Fri Jun 5 2020

NYZ048-049-051-052-052000-
Eastern Albany-Eastern Schenectady-Western Schenectady-Western
Albany-
313 PM EDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SCHENECTADY AND
NORTHEASTERN ALBANY COUNTIES...

At 313 PM EDT, a strong thunderstorm was located over Altamont, or
near Rotterdam, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Albany, Colonie, Delmar, Guilderland, Duanesburg, Voorheesville,
Altamont, Loudonville, New Scotland, Princetown, Bleecker Stadium,
Slingerlands, Meadowdale, Normansville, Gifford, West Albany,
Karlsfeld, Maywood, Dunnsville and Houcks Corners.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 5A and 25.
 Interstate 890 near exit 9.
 Interstate 87 between exits 23 and 4.
 Interstate 787 near exit 1.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4270 7413 4280 7411 4272 7373 4257 7379
TIME...MOT...LOC 1913Z 289DEG 19KT 4273 7405

Frugis

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:13 PM EDTSpecial Weather StatementALYAlbany47 min
Jun 5, 4:12 PM EDTSpecial Weather StatementALYAlbany48 min
Jun 5, 5:03 PM EDTSpecial Weather StatementALYColumbia42 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.